Oxaliplatin-induced immune mediated thrombocytopenia
Department of Medicine, University of Cincinnati, Cincinnati, OH, USA. Cancer Chemotherapy and Pharmacology
(Impact Factor: 2.77).
02/2008; 62(5):925-7. DOI: 10.1007/s00280-007-0675-5
Oxaliplatin is a third generation platinum compound used in patients with advanced colorectal carcinoma. Recently, the mechanism of a rare drug-induced immune thrombocytopenia in patients receiving oxaliplatin has been described. This complication is caused by oxaliplatin-dependent antibodies directed against platelet surface glycoproteins, and is unrelated to myelosuppression. In this report, we describe two patients who developed thrombocytopenia immediately soon after receiving oxaliplatin. Sensitization presumably had occurred after receiving oxaliplatin during preceding courses of multiagent chemotherapy that included oxaliplatin.
[Show abstract] [Hide abstract]
ABSTRACT: It regularly happens that medications are found to cause severe adverse effects that remained undetected during premarketing research. From the perspective of the patient, the public and drug manufacturers there is a need for better tools for earlier detection, quantification and mechanistic unraveling of associations between drug exposure and adverse health outcomes in patient populations. A tool that is considered to be valuable for this purpose is a database with patient-oriented data on medication exposure and laboratory test results collected in clinical care. The objective of this thesis was to investigate the value of laboratory data collected in patient care for drug safety research. We focused on drug-induced thrombocytopenia as an example. First, we investigated the association between thrombocytopenia and exposure to drugs most often reported to cause thrombocytopenia. For this study we used data from the PHARMO Record Linkage System. To identify patients with thrombocytopenia hospital discharge diagnoses were used. An increased risk for thrombocytopenia following exposure to beta-lactam antibiotics was found. The expected increase in risk for thrombocytopenia could not be confirmed for the other medications investigated. This may be the result of limited statistical power, in which incomplete identification of patients with drug-induced thrombocytopenia by using hospital discharge diagnoses could play a role. Following-up this study we compared the use of hospital discharge diagnoses for thrombocytopenia with the use of platelet measurements as strategy for case-finding potential drug-induced thrombocytopenia from health care data. We found that using platelet measurements is a more sensitive approach for this purpose. However a low platelet count was observed to be non-specific for potential drug-induced thrombocytopenia. For this study we used data from the Utrecht Patient Oriented Database (UPOD). UPOD is a recently established database for (pharmaco-)epidemiological research, encompassing automated data on laboratory test results, medication exposure, hospital discharge diagnoses, medical procedures and patient demographics for all patients treated at the UMC Utrecht. By using data from UPOD we performed three studies concerning different aspects of drug-induced thrombocytopenia: the incidence and relative risk of chemotherapy-induced thrombocytopenia, a biomarker for the mechanism of chemotherapy-induced thrombocytopenia and compliance with recommendations for monitoring the platelet count for heparin-induced thrombocytopenia. We respectively found that the cytostatic drugs carboplatin, gemcitabine and paclitaxel are associated with the highest risk for thrombocytopenia in oncology patients treated in clinical practice, platelet size indices can not be used to distinguish bone marrow and immune-related causes of chemotherapy-induced thrombocytopenia and compliance to recommendations to monitor for heparin-induced thrombocytopenia in patients treated with low molecular weight heparin is low. We concluded that linking laboratory and medication data with in a research database is a valuable tool for investigating the safety of drugs in patient populations, including the investigation of the incidence, risk factors and monitoring for adverse drug reactions that can be detected with a biochemical test (such as drug-induced blood disorders) and the identification of potential biomarkers for adverse drug reactions. The knowledge from this research is valuable in maximizing the benefits of effective medications in patients treated in clinical practice.
Available from: annonc.oxfordjournals.org
[Show abstract] [Hide abstract]
ABSTRACT: Oxaliplatin is a third-generation platinum compound that is commonly used for the treatment of colorectal cancer (CRC) both in the adjuvant and metastatic disease settings. Oxaliplatin-based chemotherapy is presently limited by cumulative dose-dependent neurotoxicity. We had previously reported on 2 patients who developed oxaliplatin-induced immune thrombocytopenia (OITP) during their tenth and seventeenth FOLFOX (5-fluorouracil/leucovorin/ oxaliplatin) cycles. Herein, we report on a third patient who developed severe thrombocytopenia after 28 cycles of modified FOLFOX6 (mFOLFOX) chemotherapy. A 60-year-old white woman with metastatic CRC, who had partial sigmoidectomy and colostomy, presented with bleeding from stoma site, on cycle 28, day 1 of mFOLFOX6, 7.5 hours after completion of the oxaliplatin infusion. Laboratory data revealed marked thrombocytopenia with a nadir platelet count of zero. Due to concern for OITP, the patient's serum was sent to BloodCenter of Wisconsin, Inc. (Diagnostic Laboratories; Milwaukee, WI). Serologic testing for oxaliplatin-dependent platelet antibodies was performed using flow cytometry in the presence of various concentrations of oxaliplatin. Laboratory tests for autoimmune hemolysis and disseminated intravascular coagulation (DIC) were negative. Oxaliplatin-dependent platelet reactive antibodies were detected in the patient's serum, confirming the diagnosis of OITP. The diagnosis of OITP should be entertained in patients receiving oxaliplatin for prolonged periods of time even though there are other more common causes of thrombocytopenia in these patients, including chemotherapy-induced myelosuppression, bone marrow involvement with tumor, and DIC.
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.